Format

Send to

Choose Destination
See comment in PubMed Commons below
Transplantation. 1994 Aug 27;58(4):443-6.

Effect of the maintenance immunosuppressive drug regimen on kidney transplant outcome.

Author information

  • 1Department of Transplantation Immunology, University of Heidelberg, Germany.

Abstract

Renal transplant recipients require long-term maintenance immunosuppression for prevention of graft rejection. To reduce harmful side effects, combinations of immunosuppressive drugs are used. The effect on long-term outcome of different drug regimen has not been established. Over 12,000 kidney recipients who initially received triple-drug immunosuppressive therapy (cyclosporine, steroids, and azathioprine) after transplantation were studied. Graft and patient survival rates were analyzed over a 5-year period in relation to the 1-year immunosuppressive regimen. Five-year graft survival was significantly higher in 1270 patients who were changed from triple-drug therapy to steroid-free maintenance with cyclosporine (with or without the addition of azathioprine) (87 +/- 1%) than in 8024 patients who remained on triple-drug therapy (76 +/- 1%, P < 0.0001), 2829 patients on cyclosporine and steroids (79 +/- 1%, P < 0.0001), and 830 patients on steroids and azathioprine (63 +/- 2%, P < 0.0001). Patient survival was also significantly higher in patients on steroid-free maintenance (P < 0.0001). Steroid-free patients received significantly higher doses of cyclosporine than patients on regimens containing steroids (P < 0.0001). The immunosuppressive maintenance protocols that are currently most widely used appear to give suboptimal results. We suggest that discontinuation of steroid therapy should be attempted in renal transplant recipients after they have experienced several months of stable graft function on triple-drug immunosuppression.

PMID:
8073513
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk